Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Hastings, NE

August 9, 2017Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2017, 6:23 PM CDT for Phillips County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 6:23 PM CDT (23:23 UTC)
Expired
Aug 9, 2017, 7:15 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KGID 092323
SVRGID
KSC147-100015-
/O.NEW.KGID.SV.W.0199.170809T2323Z-170810T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
623 PM CDT WED AUG 9 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Phillips County in north central Kansas...

* Until 715 PM CDT

* At 622 PM CDT, a severe thunderstorm was located over Almena, or 10
  miles east of Norton, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Logan, Prairie View, Long Island and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 9963 3998 9962 3993 9943 3957 9931
TIME...MOT...LOC 2322Z 317DEG 26KT 3987 9970 

HAIL...<.75IN
WIND...60MPH
 
$$

Moritz
3 follow-up statements
088 
WWUS53 KGID 092342
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
642 PM CDT WED AUG 9 2017

KSC147-100015-
/O.CON.KGID.SV.W.0199.000000T0000Z-170810T0015Z/
Phillips KS-
642 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN PHILLIPS COUNTY...

At 641 PM CDT, a severe thunderstorm was located near Prairie View,
or 13 miles west of Phillipsburg, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Logan, Prairie View and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 9963 3992 9962 3983 9946 3957 9931
TIME...MOT...LOC 2341Z 317DEG 26KT 3977 9957 

HAIL...1.00IN
WIND...60MPH
 
$$

Moritz
996 
WWUS53 KGID 092355
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
655 PM CDT WED AUG 9 2017

KSC147-100015-
/O.CON.KGID.SV.W.0199.000000T0000Z-170810T0015Z/
Phillips KS-
655 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN PHILLIPS COUNTY...

At 655 PM CDT, a severe thunderstorm was located near Logan, or 17
miles southwest of Phillipsburg, moving south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3977 9962 3972 9949 3957 9941 3957 9963
TIME...MOT...LOC 2355Z 340DEG 30KT 3961 9960 

HAIL...1.00IN
WIND...60MPH
 
$$

Moritz
676 
WWUS53 KGID 100013
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
713 PM CDT WED AUG 9 2017

KSC147-100023-
/O.EXP.KGID.SV.W.0199.000000T0000Z-170810T0015Z/
Phillips KS-
713 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHILLIPS COUNTY
WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3977 9962 3972 9949 3957 9941 3957 9963
TIME...MOT...LOC 0013Z 317DEG 26KT 3957 9961 

$$

Moritz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:12 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 6:12 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
612 PM CDT Wed Aug 9 2017

.UPDATE...
Issued at 609 PM CDT Wed Aug 9 2017

Updated the forecast this evening to increase chance of rain near
broken line of showers/thunderstorms and closely timing to the
latest movement of the line. The line is experiencing general
decay as the sun gets closer to setting. Increased sky cover near
the proximity of the storms as well.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Aug 9 2017

A cold front is currently located just to the northwest of the
CWA. This front is expected to be the focus of thunderstorm
development over the following few hours. The HRRR has been very
consistent developing a line of storms and moving it southeastward
across the area through the early evening. I expect that this
line will gradually weaken later in the evening as instability
wanes a bit. Speaking of instability, RAP soundings show
1500-2000J of sfc-based CAPE. Coupled with around 25 kts of 0-6km
bulk shear, storms will be supportive of marginally severe hail
and up to 60 mph wind gusts...especially if storms develop into a
well-defined line.

Thunderstorms should clear out of the area by around midnight at
the latest. After that, we are looking at a decent potential for
fog development into Thursday morning. There is some question on
how well we will clear out, but the HRRR and SREF are both hinting
at lower visibilities, so I've continued the forecast of patchy
fog across the area.

Later Thursday afternoon, another cluster of thunderstorms is
expected to develop over the High Plains, mainly affecting the
southwestern half of the CWA into the evening and overnight. A
strengthening upper level jet will lead to higher bulk shear
values than today...on the order of 40 to 50 kts. With a corridor
of 2000J of MUCAPE present according to the NAM, strong to severe
storms are a threat once again.

.LONG TERM...(Thursday night through Wednesday)
Issued at 202 PM CDT Wed Aug 9 2017

Thunderstorm chances will gradually diminish Thursday night into
Friday morning, before returning from the west Friday night as a
compact wave moves through the area.

The model blend has PoPs lingering across the entire area through
the day on Saturday as additional thunderstorms will likely develop
on remnant boundaries. That said, I think that there will be
significant dry time after the overnight convection moves out of the
area, but it is hard to pinpoint timing enough to have any 6-hour
dry periods.

Off and on rain and thunderstorm chances continue Sunday and Monday
as the main trough and enhanced upper level jet continue to impact
the area. These features will gradually move east of the area Monday
night into Tuesday. While we don't have a completely dry forecast
for these time periods, I think that it will mark a transition to a
somewhat drier pattern through the middle of next week.

Thanks to northwesterly flow aloft, temperatures will continue to
be below normal. In fact, high temperatures are expected to stay
out of the 90s for the entirety of the forecast period. Look for
this to change as we move into increasingly zonal flow by the
latter half of next week.

&&

.AVIATION...(Update for the 18Z KGRI/KEAR TAFS through 18Z
Wednesday) Issued at 514 PM CDT Wed Aug 9 2017

Issued an update to the TAFs to time the approaching thunderstorms
along a line moving to the southeast. The line is broken, and the
environment a bit less favorable as the line of storms moves
southeast, but nonetheless, chances are high enough to include a
tempo group of -TSRA between 23Z and 01Z this evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Heinlein
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Heinlein
Hazardous weather outlook, Aug 9, 2:33 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
233 PM CDT Wed Aug 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
233 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cluster of thunderstorms is expected to move across the area
late this afternoon through the evening. Some of these storms
could be strong to severe with hail near the size of quarters, 60
MPH wind gusts and locally heavy rainfall. The best chance for
severe weather will occur northwest of a line from Stockton,
Kansas to Geneva, Nebraska from 4PM to 8PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Between Thursday and Tuesday, there are several chances for
thunderstorms within the outlook area. At this time, it appears
that the best chances for thunderstorms will occur Thursday and
again Friday night through Saturday.

There is a risk for a few strong to severe storms Thursday
afternoon and evening, mainly south of a line from Elwood to
Hebron. Threats include hail to the size of ping pong balls, wind
gusts up to 60 MPH and locally heavy rain.

There may be potential for a few more strong to severe
storms through the weekend, but details remain uncertain at this
point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4PM and 8PM this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Aug 9, 4:21 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
421 PM CDT WED AUG 9 2017

NEZ046-061-092200-
Buffalo NE-Sherman NE-
421 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND SOUTHERN
SHERMAN COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Litchfield, or 28 miles north of Kearney, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ravenna, Pleasanton, Litchfield, Hazard and Poole.

LAT...LON 4106 9875 4105 9875 4104 9872 4103 9872
      4080 9900 4104 9927 4105 9921 4115 9921
      4123 9910
TIME...MOT...LOC 2121Z 305DEG 16KT 4112 9914

Mangels
Special weather statement, Aug 9, 5:03 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
503 PM CDT WED AUG 9 2017

KSZ017-092230-
Rooks KS-
503 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
530 PM CDT...

At 503 PM CDT, a strong thunderstorm was reported near Zurich, or 17
miles north of Ellis, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plainville and Zurich.

LAT...LON 3913 9956 3915 9959 3930 9946 3913 9913
TIME...MOT...LOC 2203Z 309DEG 21KT 3918 9945

Mangels
Local storm report, Aug 9, 5:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 WNW HOLBROOK          40.31N 100.03W
08/09/2017  E60 MPH          FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND. 2 INCH TREE LIMBS
            DOWN. NEAR ZERO VISIBILITY IN HEAVY RAIN. NO
            HAIL.

&&
Special weather statement, Aug 9, 5:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
520 PM CDT WED AUG 9 2017

NEZ061-062-074-092300-
Buffalo NE-Hall NE-Kearney NE-
520 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNEY...
SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL 600 PM
CDT...

At 520 PM CDT, a strong thunderstorm was reported 7 miles northwest
of Gibbon, or 13 miles northeast of Kearney, moving southeast at 25
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gibbon and Shelton.

This includes Interstate 80 between mile markers 283 and 298.

LAT...LON 4096 9888 4072 9859 4070 9863 4070 9872
      4064 9872 4059 9882 4085 9905
TIME...MOT...LOC 2220Z 321DEG 21KT 4085 9892

Mangels
Special weather statement, Aug 9, 5:49 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
549 PM CDT WED AUG 9 2017

KSZ005-NEZ082-083-092330-
Phillips KS-Harlan NE-Furnas NE-
549 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 630 PM
CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollinger to near Beaver City to 7 miles
south of Hendley. Movement was southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Beaver City, Stamford, Long Island, Prairie View, Hollinger and
Woodruff.

LAT...LON 4023 9968 3999 9939 3985 9954 3980 9963
      4000 9963 4000 10007 4002 10009
TIME...MOT...LOC 2249Z 313DEG 23KT 4017 9969 4009 9983 4003 9996

Mangels
Special weather statement, Aug 9, 6:20 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
620 PM CDT WED AUG 9 2017

KSZ005-100000-
Phillips KS-
620 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS COUNTY UNTIL 700
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almena, or 10 miles east of Norton, moving southeast at 30 mph.

Wind gusts of 50 to 60 mph will be possible with this storm.

People in western Phillips County should monitor the weather
situation closely.  Be ready to seek shelter if these storms threaten
the area.

LAT...LON 3957 9963 3998 9962 3996 9950 3957 9931
TIME...MOT...LOC 2320Z 318DEG 27KT 3987 9970

Moritz

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:03 PM CDTSpecial Weather StatementGIDRooks27 min
Aug 9, 6:20 PM CDTSpecial Weather StatementGIDPhillips40 min
Aug 9, 6:54 PM CDTSpecial Weather StatementGIDRooks51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.